Pre-workout supplements are pills that people take just before their workout sessions to boost their performance. They are generally safe, at least in the short term, but they do produce some minor side effects.
This article will explain four of these side effects, why they are caused by the supplements and maybe how to prevent or relieve them.
Some supplements contain the vasodilator compounds that are supposed to increase blood flow by dilating blood vessels.
The arginine amino acid in particular of vasodilator raises the levels of nitric oxide in the body to increase blood flow, so that nutrients and minerals are brought faster to muscles during your workout, and waste taken away quickly. But this also means that blood vessels in the brain are dilated as well, compressing surrounding brain tissues and causing headaches.
If this continues over a long period of time, change your pill supplement to one that does not contain vasodilator.
2. Tingling limbs
Some supplements contain beta-alanine, which is supposed to stop acids building up in the muscles to improve your workout. The problem with this though is that some people are sensitive to this chemical, causing their hands and feet to tingle. It is not a harmful substance or sensation, it is just that your nervous system is excited by it.
Niacin is another chemical contained in some supplements that can cause tingling. It causes a flush when over 500 milligrams that makes your skin red, splotchy and tingly.
Niacin though, is a good chemical to take to lose weight. Also called vitamin B3, it has been shown through research to block the mobilization of fat. So just try and take a supplement option that has under 500 milligrams of niacin.
If you feel nauseous after taking your pre-workout supplement, it might be because the supplement contains a substance that your gut cannot tolerate. It might also be because you have not diluted the mixture enough.
You feel like using this every time you take your pre-workout supplement. It might be because you are not mixing and diluting the mixture enough, which is most likely not your fault, as directions sometimes say using just 8 ounces of water, which is only enough to create a syrupy mixture.
Your body hence pulls out water from cells to mix it properly and too much water in the intestines causes diarrhea.
Image Courtesy by: fitnessrepublic.com, lifespa.com, preventyourpanic.com, tastymatters.com, niemagazine.com